Arkansas, 2018

Drought in Arkansas, January 1 to 31, 2018

January 1 to 31, 2018 · NWS TSA · 6 events in 6 counties and zones

Portions of northwestern Arkansas experienced a light snowfall event on the 15th and 16th of January 2018. 5 inches of rain across much of west central Arkansas and portions of northwest Arkansas on the 21st.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Portions of northwestern Arkansas experienced a light snowfall event on the 15th and 16th of January 2018. Additionally, thunderstorms resulted in 1.5 to 2.5 inches of rain across much of west central Arkansas and portions of northwest Arkansas on the 21st. Otherwise, little to no precipitation occurred across the area in January. As a result, precipitation amounts for the month were near to below normal across the region, allowing severe drought (D2) conditions to persist through the month over west central Arkansas and much of northwest Arkansas. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1125 PM CST Sun Dec 31 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected to prevail through the period.
Breezy winds continue for the majority of the eastern OK and NW
AR terminals...with winds of 12-14kt common. However...cold
temperatures and breezy north winds will make for dangerous wind
chill readings overnight and through the morning hours.

&&

.PREV DISCUSSION... /Issued 942 PM CST Sun Dec 31 2017/

..UPDATE...

DISCUSSION...
Forecast is on track with dangerous wind chill values continuing
to develop this evening. Latest data remains consistent with very
cold temps on New Years Day.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL    2  16   5  25 /   0   0   0  10
FSM   10  25  10  29 /   0   0   0  10
MLC    6  21   8  28 /   0   0   0  10
BVO    0  13   1  23 /   0   0   0  10
FYV    0  17   3  26 /   0   0   0  10
BYV    2  15   2  25 /   0   0   0  10
MKO    5  20   7  26 /   0   0   0  10
MIO   -2  15   0  24 /   0   0   0  10
F10    4  19   6  26 /   0   0   0  10
HHW   13  27  13  32 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Advisory until noon CST Monday for OKZ049-053>076.

AR...Wind Chill Advisory until noon CST Monday for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION.....11
Hazardous weather outlook, Dec 31, 5:03 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CST Sun Dec 31 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CST Sun Dec 31 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

WINTER WEATHER.
	WIND CHILL.
	RISK...Significant.
	AREA...All eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing...worsening overnight.

DISCUSSION...
North winds of 10 to 15 mph with gusts to 20 mph will continue through
much of the overnight hours.  These winds along with cold temperatures
will result in dangerous wind chill values.  Wind chill readings overnight
will fall to around zero across far southeast Oklahoma to near minus
20 degrees for locations across far northeast Oklahoma and far
northwest Arkansas.  Remember to dress in layers and avoid prolonged
skin exposure if outdoor plans are included in holiday celebrations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Very High Fire Weather Potential...Dangerous Wind Chill Potential.
TUESDAY and WEDNESDAY...Dangerous Wind Chill Potential.
THURSDAY through SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Dangerous wind chills will continue through Monday morning while
breezy winds will maintain the potential for any wildfires to spread quickly.
A strong storm system will pass on Tuesday however very dry conditions will
likely limit any snowfall to little more than flurries.  Wind chills values
will remain a concern through Wednesday before temperatures gradually warm.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Carroll

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Drought, Crawford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Drought, Madison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Drought, Sebastian

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729531, 729532, 729533, 729534, 729535, 729536.